Oklahoma, 2021

Damaging Wind in Oklahoma, July 18, 2021

July 18, 2021 · NWS AMA · 1 event in 1 county or zone

During the afternoon of July 18th, monsoonal related storms moved into the combined Oklahoma and Texas Panhandles as an upper-level disturbance moved south into the Oklahoma Panhandle during the early afternoon hours. Though widespread severe weather did not occur on this day, a couple of isolated storms produced destructive winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the afternoon of July 18th, monsoonal related storms moved into the combined Oklahoma and Texas Panhandles as an upper-level disturbance moved south into the Oklahoma Panhandle during the early afternoon hours. Though widespread severe weather did not occur on this day, a couple of isolated storms produced destructive winds. The storms continued to move south over the eastern Texas Panhandle gradually weakening however one final severe wind gust did occur near Wellington, TX.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 18, 1:44 PM CST, 52 minutes earlier.

Area forecast discussion, Jul 18, 1:44 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
244 PM CDT Sun Jul 18 2021

.SHORT TERM (Today through tomorrow night)...

Overview:
Somewhat tricky forecast today as we start shifting away from the
northwest flow aloft, yet continue to have the tropical airmass in
place across the Panhandles. It doesn't take much with this type
of airmass to get convection going, but we have signals that could
inhibit thunderstorms today. With that said, any thunderstorms
that happen to develop could become strong to severe, especially
central and eastern parts of the combined Panhandles. Main
threats for any thunderstorms will be localized flooding,
lightning, and damaging wind gusts.

Further Details:
H5 center of high pressure residing over the Four Corners region
will slowly push northward today. By 00Z (7pm), the center could
be over eastern parts of the Great Basin. During this transition,
we are going to go from the northwest flow we have been
experiencing for several days to a more northerly flow. We still
have the tropical airmass in place across the area, but the
northerly flow pattern isn't the best for convection. That said,
we have a convective complex pushing in from Nebraska and western
parts of Kansas. As of 2pm, a noticeable outflow boundary is
heading our way ahead of the complex, and could reach the Oklahoma
Panhandle by 3-4pm as storms are already starting to fire up. If
this trend continues, we could have thunderstorm activity through
about midnight. We need this boundary as we are lacking energy
aloft. In fact, forecast soundings from the HRRR and RAP indicate
subsidence aloft as seen from an elevated mix layer (EML) around
500mb-400mb. This EML will inhibit storms, but with the boundary
pushing in and some subtle semblance of energy aloft, this could
help initiate storms this afternoon and evening. If the convective
complex doesn't make it this far south, we may end up dry across
most of the area besides maybe a few pop-up thunderstorms from
convective temperatures. Also, hodographs are small and there
isn't much shear, so widespread severe weather is unlikely
today/tonight even with the outflow boundary from the complex.
Localized flooding, lightning, and isolated damaging wind gusts
will be the main threats. Weak lapse rates are not allowing for
much instability, but there could be enough MLCAPE to trigger a
couple rogue storms producing hail around an inch in diameter.

For tomorrow, its another one of the situations where today's
convection--or lack thereof--will impact our thunderstorm
potential for tomorrow. Currently thinking if the outflow
boundary doesn't make it into our area today/tonight, it may make
an entrance tomorrow morning and afternoon, increasing our threat
for thunderstorms during this time. For now, we will have to wait
and see what happens today, but any storms that form tomorrow
could become strong to perhaps severe with similar threats as
today. Only change with tomorrow is the lapse rates are steeper,
so we could have a greater threat for large hail tomorrow.

Guerrero

&&

.LONG TERM...Tuesday through Saturday...

Cooler temperatures are expected through the beginning of the
long term period before temperatures rise back to near normal for
this time of year. After Tuesday morning, drier conditions will
hold through Saturday.

A H500 ridge will extend across the central CONUS on Tuesday,
with the center of high pressure located near the four corners
region. The NBM is suggesting a stray shower or storm may remain
in the far southwestern Texas Panhandle after 12z on Tuesday.
However, latest guidance has most of this activity south of the
CWA, so have reduced POPs across the southwest after 12z.
Otherwise, the cooler than normal pattern continues through
Wednesday, as the main axis of the upper level ridge remains off
to the west.

Looking towards Thursday and beyond, the ridge will begin to
slowly drift towards the east. A weak low pressure system with
associated trough attempts to undercut the ridge across central
and west Texas. With the upper level high pressure centered over
the central Rockies near Colorado and a possible weak upper level
center of low pressure to our south, northeasterly to easterly
flow aloft is expected. This type of flow is not favorable for
precipitation, so drier and warmer conditions are expected through
the rest of the extended.

Muscha/Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                67  85  64  82  62 /  50  40  20  10   0
Beaver OK                  66  87  63  86  63 /  30  20   5   0   0
Boise City OK              62  87  61  84  60 /  30  20  10   5   0
Borger TX                  70  91  67  87  65 /  40  40  20   5   0
Boys Ranch TX              68  88  66  85  64 /  40  40  20   5   5
Canyon TX                  66  85  64  81  62 /  50  40  20  10   0
Clarendon TX               68  86  66  82  63 /  50  40  20   5   0
Dalhart TX                 62  86  62  83  60 /  30  30  20   5   5
Guymon OK                  65  88  63  85  62 /  30  30  10   5   0
Hereford TX                66  87  64  83  62 /  50  40  20  10   5
Lipscomb TX                67  86  63  85  63 /  40  40   5   0   0
Pampa TX                   67  86  63  84  62 /  40  40  10   5   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

24/5
Hazardous weather outlook, Jul 18, 1:44 PM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
244 PM CDT Sun Jul 18 2021

OKZ001>003-TXZ001>020-317-190745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
244 PM CDT Sun Jul 18 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon through tonight across
the Oklahoma and Texas Panhandles. Some storms may become strong
to severe, mainly across the central and eastern Panhandles. Large
hail to around the size of quarters and damaging winds to around
60 mph will be the primary hazards. In addition, the strongest
storms will be capable of producing heavy rainfall, which may lead
to localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across most of the Oklahoma and
Texas Panhandles Monday and Monday night. Any storms that develop
are expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jul 18, 9:11 AM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1011 AM CDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             6 N EVA                 36.89N 101.90W
07/17/2021  E1.00 INCH       TEXAS              OK   PUBLIC

            MOSTLY DIME TO NICKEL SIZE WITH A FEW STONES
            UP TO THE SIZE OF QUARTERS. REPORTED BY COW
            CREEK FEEDERS.

&&

AW
Local storm report, Jul 18, 9:59 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1059 AM CDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             3 WSW CLAUDE            35.10N 101.41W
07/17/2021  E1.75 INCH       ARMSTRONG          TX   PUBLIC

            REPORTED MOSTLY QUARTER SIZE HAIL WITH A FEW
            STONES AS LARGE AS GOLF BALLS. SAID A COTTON
            FIELD TWO MILES TO THE WEST WAS COMPLETELY
            DESTROYED.

&&

AW
Special weather statement, Jul 18, 2:26 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
326 PM CDT Sun Jul 18 2021

OKZ003-182100-
Beaver OK-
326 PM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BEAVER COUNTY UNTIL
400 PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forgan, or 7 miles north of Beaver. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Beaver, Forgan and Mocane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 10057 3700 10034 3679 10032 3681 10065
TIME...MOT...LOC 2025Z 003DEG 2KT 3692 10048

Ward

The radar

The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
July 18, 2:36 PM CST to 2:39 PM CST
Where
Beaver County, 0.69 mi S of Beaver
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.810, -100.520

Emergency Manager reported tree limbs snapped that were 4 to 6 inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974100.